Title

Naproxen-Induced Liver Injury.

Publication/Presentation Date

10-1-2011

Abstract

BACKGROUND: Nonsteroidal anti-inflammatory drugs (NSAIDs) have been reported to induce liver injury. Patterns of the injury usually range from mild elevations of liver enzymes to sometimes severe fulminant hepatic failure. Likewise, naproxen is a propionic acid derivative NSAID that was introduced in 1980 and has been available as an over-the-counter medication since 1994, but has rarely been reported to cause liver injury.

METHODS: We treated a 30-year-old woman with jaundice and intractable pruritus that developed shortly after taking naproxen. We reviewed the medical history and liver histopathology of the patient as well as all previously published case reports of naproxen-associated liver toxicity in the English language literature.

RESULTS: The liver biochemical profile of the patient revealed a mixed cholestasis and hepatitis pattern. Consecutive liver biopsies demonstrated focal lobular inflammation, hepatocyte drop-out, and a progressive loss of the small interlobular bile ducts (ductopenia). The biopsy performed two years after onset of the disease showed partial recovery of a small number of bile ducts; however, 10 years passed before the biochemical profile returned to near normal.

CONCLUSIONS: Naproxen-associated liver toxicity remains a rare entity, but should be considered in any patient presenting with cholestasis shortly after its use. Liver injury is most commonly seen in a mixed pattern characterized by cholestasis and hepatitis. The resulting liver damage may take years to resolve.

Volume

10

Issue

5

First Page

552

Last Page

556

ISSN

1499-3872

Disciplines

Medical Pathology | Pathology

PubMedID

21947732

Department(s)

Department of Pathology and Laboratory Medicine

Document Type

Article